Funnel Cloud, Monona
- When
- July 21, 5:02 PM CST
- Where
- Monona County, 5 mi NW of Whiting
- Reported by
- Public
- Coordinates
- 42.181, -96.219
The office received a delayed report of a rope funnel cloud from the public.
Isolated convection across northeast Nebraska brought an instance of flash flooding in Cedar County where a trained spotter reported water flowing over multiple county roads. There was also a funnel cloud the following day that received a lot of social media attention that developed over Norfolk.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated convection across northeast Nebraska brought an instance of flash flooding in Cedar County where a trained spotter reported water flowing over multiple county roads. There was also a funnel cloud the following day that received a lot of social media attention that developed over Norfolk. Additional funnels clouds were noted in Monona County the evening of the 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 21, 5:01 PM CST, 1 minute earlier. Its key messages:
Area Forecast Discussion National Weather Service Omaha/Valley NE 601 PM CDT Sun Jul 21 2024 .KEY MESSAGES... - An extended stretch of cooler-than-average temperatures will continue today before increasing through the week. - Scattered showers are possible today and Monday before drier weather builds in alongside the warmer temps. && .DISCUSSION... Issued at 206 PM CDT Sun Jul 21 2024 Short Term (Today and Tomorrow) The upper level pattern continues to encompass a closed low over northern Quebec and a ridge over the western CONUS. Broad troughing between these two features brings northerly upper level flow to much of a the area. A weak cut off low in eastern Iowa continues its slow trek to the southeast. Visible satellite this afternoon shows widespread shallow cumulus across eastern Nebraska with a line of agitated cumulus along a weak surface boundary in northeast Nebraska. Scattered showers and thunderstorms will be possible this afternoon, especially in northeast Nebraska (PoPs 10 to 35%). Marginal CAPE and weak shear should keep away any potential for severe storms. Surface vorticity along the aforementioned boundary in northeast Nebraska could be sufficient enough to allow the development of a few brief funnel clouds this afternoon during peak daytime heating. Highs this afternoon will approach the low 80s in most areas. PoPs will taper off through the evening. Another night of light winds is expected to bring fog to much of northeast Nebraska and northwest Iowa during the early morning hours. Monday might feel a little bit like Groundhog Day. Highs are once against expected in the low 80s. Scattered showers and thunderstorms will be possible again throughout the day. Pops are in the 15 to 30 percent range. Wildfire smoke could make its way to the area from the northwest, but the odds of seeing any near-surface smoke remains low. PoPs will decrease again during the evening and overnight hours. Long Term (Monday through Saturday) Tuesday morning could see some additional lights rain showers, primarily in western Iowa, as the aforementioned cut off low departs. The remainder of the week will see a thermal ridge shifting into the Central Plains. Temperatures will gradually rise through the week with highs in the mid 80s expected by Wednesday and the 90s possible by next weekend. No widespread precipitation chances are currently in the long range forecast. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 554 PM CDT Sun Jul 21 2024 Fog is expected to develop again tonight across much of eastern Nebraska and western Iowa. Current guidance appears to be too quick to clear fog out, so have opted to include an extra hour or two of fog between 13Z and 15Z at all TAF sites. Localized fog may linger through 17Z in northeast Nebraska (KOFK), though coverage and potential is too low to include in TAFs at this time. Portions of northeast Nebraska and west-central Iowa (KOFK) may also see patchy dense fog (visibilities down to 3/4 of a mile) develop between 10Z and 14Z, though coverage and predictability at this time appear too low to include in TAFs. Besides fog, winds will remain calm (under 5 knots), and generally out of the south of the duration of the forecast period. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Wood AVIATION...Darrah
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 138 PM CDT Sun Jul 21 2024 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-220845- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 138 PM CDT Sun Jul 21 2024 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight Scattered showers and non severe thunderstorms will be possible this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday Fog may lead to reduced visibility in northeast Nebraska early Monday morning. Scattered shower and thunderstorms will continue through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
The Omaha radar (KOAX), 97 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
2 funnel cloud. Local standard time, as filed.
The office received a delayed report of a rope funnel cloud from the public.
The office received multiple photos of a funnel cloud via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206716, 1206717.